Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 199, NWS Wichita, KS

June 29, 2003Harvey County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 29, 2003, 3:00 AM CDT for Harvey County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2003, 3:00 AM CDT (08:00 UTC)
Expired
Jun 29, 2003, 4:00 AM CDT
In force
60 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Harvey County, KS

The radar

The Wichita radar (KICT), 40 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2003-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2883 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2003-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2883 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 290800
SVRICT
KSC079-290900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
301 AM CDT SUN JUN 29 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARVEY COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 400 AM CDT.

* AT 301 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES EAST OF HALSTEAD...OR ABOUT 6 MILES
  SOUTHWEST OF NEWTON...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR NEWTON AROUND 315 AM CDT...
  NEAR HESSTON AROUND 330 AM CDT...
  NEAR WALTON AROUND 340 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

THIS IS A DANGEROUS STORM.

HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR HARVEY
COUNTY UNTIL 400 AM CDT.

LAT...LON 3792 9760 3792 9733 3816 9716 3816 9756

$$

/OMITT

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:53 AM CDT, 7 minutes earlier.

Area forecast discussion, Jun 29, 2:53 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
253 AM CDT SUN JUN 29 2003

VERY TRICKY FCST OVER THE NEXT FEW DAYS FOR TEMPS AND PRECIP LOCATION
CHANCES.

TDY-TNGHT
SOME BIG DIFFERENCES BETWEEN MODELS ON WHAT HAPPENS WITH THINGS OVER
THE NEXT 48HRS. OUR PREVIOUS FCST FOR THE PAST FEW DAYS HAS BEEN
REFLECTING MORE OF A GFS SOLUTION. AFTER PONDERING SEVERAL SCENARIOS
AND TRYING TO FIGURE OUT WHAT WILL MOST LIKELY HAPPEN IT APPEARS
THAT THE ETA COULD BE ON TO SOMETHING HERE. ITS ALL GOING TO BOIL
DOWN TO MESOSCALE EFFECTS (POSITIONING OF COOL OUTFLOWS FROM
CONVECTIVE ACTIVITY AND MCV DEVELOPMENT) AS UPPER FLOW REMAINS WEAK
OVER OUR AREA DURING THE NEXT COUPLE OF DAYS...WITH MAIN STEERING
FLOW REMAINING NORTHEAST OF THE AREA. CURRENT RADAR IMAGERY
INDICATES POSSIBLE MCV FORMING WHERE ETA SOLUTION SUGGESTED
SOMEWHERE IN SW KS DUE TO THE OVERNIGHT CONVECTIVE ACTIVITY. THIS
POSSIBLE MCV WILL SHOW SLOW EASTWARD MOTION DUE TO THE WEAK FLOW
OVER THE REGION TDY. THINGS SHOULD REMAIN UNSETTLED FOR AREAS NEAR
AND JUST TO THE EAST OF THIS FEATURE. CLEARING OF THE CLOUDS DURING
THE DAY WILL BE HELPFUL IN RECHARGING THINGS AND WILL HAVE TO BE
WATCHED BY DAYSHIFT...BUT AT THE MOMENT IT APPEARS THINGS WILL BE
HELD IN CHECK AS MOSTLY CLOUDY SKIES PREVAIL. HAVE DROPPED TEMPS
BACK A BIT TOO. WILL ALSO MENTION HEAVY RAIN POSSIBLE FOR SOME
AREAS.

MON-TUES
VERY TOUGH TO PIN DOWN EXACT LOCATION OF MESOSCALE BOUNDARIES AND
POSSIBLE NEW MCV DEVELOPMENT FROM SUNDAYS ACTIVITY THIS FAR OUT IN
TIME...HOWEVER WOULD NOT BE SURPRISED TO SEE A REPEAT PERFORMANCE
POSSIBLY MATERIALIZING AGAIN ON MON WITH THINGS SETTING UP A BIT
FURTHER EAST. THIS WOULD SUGGEST PUSHING HIGHER POPS A BIT FURTHER
EAST AND WILL MAKE THE ADJUSTMENTS AFTER COORDS WITH A FEW
SURROUNDING OFFICES. THINGS LOOK TO FINALLY PUSH EAST OF THE AREA
HEADING INTO TUES BUT NOW ETA IS SUGGESTING ANOTHER WAVE TRYING TO
MOVE NORTHWARD UP FROM TX TOWARDS EASTERN OK LATE IN THE DAY. A WEAK
FEATURE COULD VERY WELL DEVELOP IN THE EASTERN TX REGION AND MIGRATE
ITS WAY N DUE TO THE POSITIONING OF THE 500MB HIGH PRESSURE CENTERS.
MODELS HAVE BEEN ADVERTISING SOME KIND OF A WEAKNESS IN THE CAP OVER
SE KS FOR THE PAST FEW DAYS ALONG WITH RESPECTABLE AMOUNTS OF MSTR
LINGERING AROUND. COULD THIS BE THE REASON WHY SOME MODELS ARE
TRYING TO KEY IN ON THIS...THUS POSSIBLY CAUSING DIURNAL DRIVEN
ACTIVITY TRYING TO DEVELOP OVER SE KS. WILL OPT TO KEEP IT DRY FOR
THAT PERIOD AT THIS JUNCTURE AND HAVE NEXT SHIFT EVALUATE THIS
POSSIBILITY...AS WEAK FLOW AND MODEL HANDLING OF THESE TYPE SCENARIOS
ARE CHALLENGING.

EXTENDED: WED-SAT
NO CHANGES MADE AS PERSISTENCE BUTTON WILL BE PRESSED FOR THIS TIME
FRAME...WITH HOT AND DRY CONDITIONS PREVAILING DUE TO UPPER RIDGE
CAMPING OUT OVER THE CENTRAL PLAINS.

THANKS FOR COORDS...SGF, TOP, DDC

FCSTID = 15/JAKUB

.ICT...
KS...NONE.
Hazardous weather outlook, Jun 28, 8:55 PM CDT, 6 hours 5 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-291030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
855 PM CDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS CENTRAL KANSAS
OVERNIGHT. THE STORMS WILL INITIALLY HAVE THE POTENTIAL TO PRODUCE
LARGE HAIL. HOWEVER, THE STORMS WILL MOVE SLOWLY EAST OR SOUTHEAST
AT 10 TO 20 MPH. THIS WILL SET THE STAGE FOR LOCALLY TORRENTIAL
FLOODING RAINS OVERNIGHT.  THE AREA AT GREATEST RISK FOR SEVERE
WEATHER AND FLOODING IS NORTH OF A GREAT BEND TO LINDSBORG LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SUNDAY INTO SUNDAY NIGHT, AS
A COLD FRONT SWEEPS SOUTHWARD ACROSS THE REGION. IT IS TOO EARLY TO
TELL IF STORMS WILL REACH SEVERE LIMITS, HOWEVER LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE. PLEASE STAY TUNED FOR THE LATEST
DEVELOPMENTS ON THIS WEATHER MAKER.

.SPOTTER INFORMATION STATEMENT...

A FEW SPOTTERS MAY BE REQUIRED LATE THIS AFTERNOON INTO TONIGHT
OVER PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

JMC/CO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 12:42 AM CDTSevere Thunderstorm WarningICTRussell63 min
Jun 29, 1:36 AM CDTFlash Flood WarningICTEllsworth, Russell4 hr
Jun 29, 2:36 AM CDTFlash Flood WarningICTSaline4 hr
Jun 29, 3:32 AM CDTSevere Thunderstorm WarningICTMarion43 min
Jun 29, 3:58 AM CDTSevere Thunderstorm WarningICTSedgwick47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.